Madison, Wis. — Amidst a nationwide epidemic of drug overdose deaths, medical centers are turning their attention to improved opioid safety among patients, as well as their family members and caregivers.
The UW Carbone Cancer Center is no exception, and has been taking steps to protect individuals against an accidental overdose.
“Cancer can cause a variety of different types of pain, from acute or short-term pain to chronic or long-term pain, and so patients can be on very high doses of opioids to control their pain,” said Megan Klatt, PharmD, a pharmacist at UW Health. “We manage their pain medications, and when patients get to these high doses, we’re particularly vigilant about the safety of those medications.”
In addition, having high amounts of opioids around the house means a higher chance that someone other than a patient might gain access to the drugs.
To better protect patients and those around them, some of the leading national cancer care organizations have issued recommendations that cancer patients on high amounts of opioids (90 morphine milligram equivalents per day) for pain management should receive a co-prescription for a medication known as Naloxone. This drug, used only in emergency situations, can quickly reverse the effects of an accidental opioid overdose by blocking the opioids from binding to receptors in the body.
“This medication saves lives,” said Klatt, who has been working with medical oncologists to implement a similar policy at UW Carbone, alongside new educational materials about Naloxone and accidental opioid overdoses.
Now, all UW Carbone patients who are prescribed high doses of opioids should receive a co-prescription for Narcan from their oncologist. While Naloxone can come in numerous forms, the nasal spray version known as Narcan is what pharmacists often recommend, because it strikes the right balance of affordability and ease-of-use. “The last thing you want patients to be concerned with in an accidental overdose situation is how to administer the medication,” Klatt said.
Ideally, the spray would remain unused. It’s one of the rare cases where a doctor prescribes a patient a drug with the hope that the patient will not actually need to use it – sort of like an EpiPen.
The prescription for Naloxone also comes with educational materials about how to recognize an accidental overdose, what to do in that situation, and the importance of keeping the life-saving drug close by. “It’s all good and well to have Naloxone prescribed, but if it’s not there with you when you need it, our initiative doesn’t fulfill its purpose,” Klatt said.
The goal is to not only educate patients, but their families and caregivers – essentially, anyone who might find themselves around opioids. That’s something that has been welcomed by UW Carbone oncologists, as well as others who see patients.
“As physicians, we want to ensure we provide pain relief for cancer patients, but at the same time, we want to give them and their families the tools they need in the rare case that there is an overdose,” said Kari Wisinski, MD, a UW Carbone medical oncologist and breast cancer specialist. “I applaud UW Carbone’s efforts to increase access to Naloxone and patient education regarding this medication.”
If there are opioids if your home, it’s important to recognize the signs of an overdose. Common signs and symptoms include non-responsiveness to voice or physical stimuli, slow or irregular breathing, blue lips or fingernails, very small pupils, and low blood pressure or weak pulse. In an overdose situation, calling 911 should be the priority, but Naloxone can and should be administered after that, which buys time until medical professionals can arrive and provide emergency care.
Naloxone can be found at many pharmacy locations in Wisconsin and is covered by most insurance companies. If you’re a cancer patient and cannot afford the medication, contact your cancer doctor or pharmacist to discuss options.